Heat, Columbia
- When
- July 4, 11:00 AM CST to 7:00 PM CST
- Where
- Columbia forecast zone
- Reported by
- Mesonet
- Coordinates
- 43.467, -89.334 (the zone’s center; the record gives no point)
Heat index values around 100 degrees.
A hot and humid airmass settled over southern WI on the 4th of July. Maximum heat index values were around 100 degrees.
Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
A hot and humid airmass settled over southern WI on the 4th of July. Maximum heat index values were around 100 degrees.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jul 4, 9:00 AM CST, 2 hours earlier.
Area Forecast Discussion...UPDATED
National Weather Service Milwaukee/Sullivan WI
1000 AM CDT Wed Jul 4 2018
.UPDATE...
Dewpoint temperatures have risen into the upper 70s across most of
southern WI already this morning. With air temps heading up to
around 90 this afternoon, this bumps up the heat indices a notch
and puts western portions of Kenosha, Racine, and Waukesha
counties into the forecast 100 to 103 degree max Heat Index range
for today. Therefore, I added them to the Heat Advisory.
We should still see scattered thunderstorms across southern WI
this afternoon. Gusty winds are the threat. We have plenty of
uninhibited instability over us today but shear and forcing are
weak. The lake breeze might help to be a focus for the storms this
afternoon, but there is a decent chance west of the lakebreeze
boundary as well.
&&
.MARINE...
Fog may develop today and/or tonight as warm, moist air spreads
across the cooler Lake Michigan waters. Expect surface dewpoints
to increase into the 70-75 range, which is about 10 degrees warmer
than nearshore lake surface temperature. Otherwise, best chance
for storms over the nearshore waters will be later tonight into
Thursday morning as a cold front moves across the western Great
Lakes.
&&
.PREV DISCUSSION... (Issued 633 AM CDT Wed Jul 4 2018)
UPDATE...Forecast on track with more sunshine expected this
morning but increasing clouds are still expected later this
morning and afternoon. This will allow temperatures to warm into
the 80s this morning as dewpoints warm into the 70s.
AVIATION(12Z TAFS)...Water vapor imagery shows deeper mid level
moisture poised to surge into southern WI this morning. This
increasing moisture may yet cause sct-bkn lower clouds for a time
this morning, possibly a period of MVFR.
PREV DISCUSSION... (Issued 340 AM CDT Wed Jul 4 2018)
SHORT TERM...
TODAY AND TONIGHT - Confidence...Low to Medium.
Temperatures starting out 5 to 10 degrees warmer than yesterday
morning. Yet 925 temperatures will be similar, around 24-25C. Will
be seeing more cloudiness today, but expect cumulus to remain mostly
sct with perhaps a few hours of bkn ceilings. Under partly sunny
skies, daytime temperatures should warm into the upper 80s to around
90 away from the lake. Also, the low level southerly winds will
pull higher dewpoints in the low to mid 70s northward into southern
WI. Evapotranspiration is higher due to the ahead of season corn
crop growth. As a result, several hours of heat index values of 100-
103 degrees are expected over mainly south central WI. Therefore
will be posting Heat Advisory for the Madison and surrounding areas
for this afternoon.
Precipitable water will be increasing to around 2", which is about
200 percent of normal for early July. This is 2-3 standardized
anomalies from normal and the return interval is once every 2-5
years. So not rare, but infrequent for July. This deep moisture
will create unstable conditions across southern WI this afternoon.
However atmospheric shear will be low. The moisture advection, and
weak mesoscale lift from the lake breeze should set off isolated to
scattered slow moving storms across the area this afternoon.
Effective shear will be weak, so brief heavy rainfall will be the
main issue.
These air-mass type storms should quickly dissipate during the early
evening. Previous forecasts focused on a mainly dry evening, but
there is now a snag. Expected outflow from Dakotas MCS may be
reaching western WI in the evening. With richly unstable
atmosphere, wl need to keep chance pops going for the western CWA.
Unfortunately, this could interfere with evening holiday
festivities. Mesoscale models/CAMS showing lots of differences in
handling evening and overnight convection so confidence lower.
However all short term guidance including global models showing
passing short wave disturbance and lowering mid-level heights later
in the night, so wl keep chance pops going in the late night.
LONG TERM...
Thursday and Thursday night...Forecast confidence is low.
A cold front will push through southern Wisconsin during the
first half of the day. Convective trends will largely depend upon
what happens during the overnight hours on Wednesday. If the NAM
based solutions are correct, a (likely weakening) mesoscale
convective system would be exiting our area Thursday morning, with
no further thunderstorms as this would serve as the effective
frontal passage. The Global forecast models aren't as keen on this
MCS, instead choosing to initiate thunderstorms coincident with
the frontal passage during the late morning to early afternoon
hours. This solution would keep our rain chances going into mid
afternoon before ending. If this second solution pans out, the
lack of better CAPE/shear overlap (best deep layer shear occurs
behind the front) should limit storm organization making any
severe risk unlikely. With deep layer moisture waning following
the frontal passage, look for dewpoints to drop into the 50s
Thursday night with similar values for overnight lows.
Friday through Tuesday...Forecast confidence is medium.
We'll be on the northeast periphery of elongated mid-level ridging
extending from the Great Basin into the mid Mississippi valley. A
1030 mb surface high will slowly progress from Minnesota into the
lower/eastern Great Lakes into early next week, keeping southern
Wisconsin dry over the weekend. Speaking of that, it should be a
pleasant weekend for temperatures, with cooling noted at 850 and 925
mb likely restricting our highs/lows to near seasonal values (highs
in the low 80s Inland/70s for eastern areas, with lows in the 50s to
lower 60s). Our next rain chance could be on Monday with a weak
frontal passage, but the convergence along the front appears weak
and models are generally drying up much of the precipitation as it
arrives in our area. High pressure then appears to build back in for
Tuesday. We're still pretty far out in the extended though, so
things can change. Conditions look a little more muggy for early
next week, with highs climbing into the 80s and lows in the 60s.
AVIATION (09Z TAFS)...Increasing low to mid level moisture across
southern WI resulting in patchy cumulus between 2500 and 5K feet
overnight but for the most part remaining sct. May become bkn for a
time this morning with mostly VFR conditions expected for the bulk
of this new TAF forecast period. However an unstable atmosphere
will contribute to isold to scattered late morning and afternoon t-
storms, which will be slow-moving. The chance for t-storms
continues tonight as a cold front approaches from the northwest.
MARINE...Better chance for patchy fog today and tonight as
warm, moist air spreads across cooler Lake Michigan waters. Expect
surface dewpoints to increase into the 70-75 range, which is about
10 degrees warmer than nearshore lake surface temperature.
Otherwise, best chance for storms over the near shore waters will be
later tonight into Thursday morning as cold front moves across
the western Great Lakes.
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Heat Advisory until 8 PM CDT this evening for WIZ046-047-056>058-
062>065-067>072.
LM...None.
&&
Update...Cronce
Today/Tonight and Aviation/Marine...MBK
Thursday THROUGH Tuesday...SPMHazardous Weather Outlook National Weather Service Milwaukee/Sullivan WI 357 AM CDT Wed Jul 4 2018 WIZ046-047-051-052-056>060-062>072-050900- Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge- Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee- Lafayette-Green-Rock-Walworth-Racine-Kenosha- 357 AM CDT Wed Jul 4 2018 This Hazardous Weather Outlook is for portions of east central Wisconsin, south central Wisconsin and southeast Wisconsin. .DAY ONE...Today and Tonight Dangerous heat and humidity are expected today. Heat index readings of 95 to 105 are expected, with the hottest values across south central Wisconsin. An isolated severe thunderstorm is possible late tonight, with the greatest chance northwest of Madison. The primary hazards are gusty winds to 60 mph and heavy rainfall. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorms are possible on Thursday. The storms may produce heavy rainfall and gusty winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. LMZ643>646-050900- Sheboygan to Port Washington WI- Port Washington to North Point Light WI- North Point Light to Wind Point WI- Wind Point WI to Winthrop Harbor IL- 357 AM CDT Wed Jul 4 2018 This Hazardous Weather Outlook is for portions of Lake Michigan. .DAY ONE...Today and Tonight Thunderstorms are possible from this afternoon into tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorms are possible on Thursday morning and afternoon. SPM www.weather.gov/mkx
The national radar mosaic for the moment the first event began.
20 heat. Local standard time, as filed.
Heat index values around 100 degrees.
Heat index values around 100 degrees.
Heat index values around 100 degrees.
Heat index values around 100 degrees.
Heat index values around 100 degrees.
Heat index values around 100 degrees.
Heat index values around 100 degrees.
Heat index values around 100 degrees.
Heat index values around 100 degrees.
Heat index values around 100 degrees.
Heat index values around 100 degrees.
Heat index values around 100 degrees.
Heat index values around 100 degrees.
Heat index values around 100 degrees.
Heat index values around 100 degrees.
Heat index values around 100 degrees.
Heat index values around 100 degrees.
Heat index values around 100 degrees.
Heat index values around 100 degrees.
Heat index values around 100 degrees.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2018Every state in 2018This day in weather historyWarnings in Wisconsin, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 761739, 761740, 761741, 761742, 761743, 761744, 761745, 761746, 761747, 761748, 761749, 761750, 761751, 761752, 761754, 761755, 761756, 761757, 761758, 761759.